Oregon, 2003

Flooding in Oregon, December 12 to 14, 2003

December 12 to 14, 2003 · NWS PQR · 3 events in 3 counties and zones

A strong and very moist Pacific system brought heavy rains to the area producing localized flooding. 40 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong and very moist Pacific system brought heavy rains to the area producing localized flooding. Rainfall amounts ranged from 2 to 5.40 inches. The Siuslaw River crested at 18.4 feet (flood stage 18.0 feet), the Mohawk River crested at 17.8 feet (flood stage 15.0 feet), the Santiam River crested at 15.2 feet (flood stage 15.0 feet), and Johnson Creek crested at 11.3 feet (flood stage 11.0 feet).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 12, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST FRI DEC 12 2003

.SYNOPSIS...A POTENT PACIFIC FRONTAL SYSTEM IS DEVELOPING WELL OFF
SHORE TODAY. A 150 KT WESTERLY JET WILL FOCUS ON SOUTHERN OREGON
SATURDAY WITH A STRONG WARM FRONT DUMPING COPIOUS RAIN ACROSS WESTERN
OREGON...MAINLY THE SW CORNER. THIS SYSTEM WILL SLOWLY SHIFT EASTWARD
OUT OF OUR AREA OVERNIGHT SATURDAY. A COLD UPPER TROUGH WILL MOVE
ACROSS OREGON SUNDAY WITH LOW SNOW LEVELS. A BRIEF BREAK IN STORMS IS
EXPECTED MONDAY BEFORE THE NEXT SYSTEM ARRIVES TUESDAY. BOHL

&&

.DISCUSSION...
.SHORT TERM...SHOWERS WILL DIMINISH IN THE NORTH PART OF OUR AREA
THIS EVENING WHILE WARM FRONTAL RAIN MOVES IN FROM THE SW. FREEZING
LEVELS WILL RISE FROM THE SW TONIGHT. WITH RISING SNOW LEVELS AND
SHOWERS ENDING WILL ALLOW SNOW ADVISORY IN THE CASCADES TO EXPIRE.
TRENDED FREEZING LEVELS/QPF TOWARD ETA MODEL. LATEST AVN DID NOT HAVE
AS MUCH QPF AS ETA...PREFER ETA GIVEN STRONG JET...HIGH PRECIPITABLE
WATER VALUES...AND APPARENT STRENGTH OF WARM FRONT. BELIEVE FREEZING
LEVELS WILL REACH 600-7000 FEET WITH WARM FRONT. DONT EXPECT FLOOD
PROBLEMS AT THIS TIME BASED ON RIVER MODEL FORECASTS...AND BRUNT OF
PRECIPITATION EXPECTED TO BE SOUTH OF OUR AREA.

AN UPPER LEVEL TROUGH WILL MOVE ACROSS OREGON SUNDAY FOR A SHOWERY
DAY WITH LOWER SNOW LEVELS IN THE POST FRONTAL AIR MASS. SLOWED DOWN
THE TIMING OF NEXT SYSTEM ORIGINALLY FORECAST TO ARRIVE LATE
MONDAY...NOW LOOKS MORE LIKE SYSTEM WILL ARRIVE TUESDAY. BOHL

.LONG TERM...
NOT A LOT OF CONFIDENCE IN DETAILS THROUGH EXTENDED AS MODELS HAVE
HAD TROUBLE WITH RUN TO RUN CONSISTENCY. SYNOPTICALLY MODELS KEEP A
LONGWAVE TROUGH OFFSHORE LEAVING REGION IN SW UPPER FLOW. 12Z RUN OF
GFS INDICATED A SIGNIFICANCY WEAKER SYSTEM COMING IN FASTER THAN 00Z
RUN AROUND MIDWEEK...AND PREFER IN THIS CASE TO GO WITH THE LATEST
RUN.  BY THE END OF THE WEEK...TRACK AND TIMING OF NEXT SYSTEM
QUESTIONABLE...DO FOR NOW WILL KEEP POPS IN CHANCE CATEGORY AS LATEST
RUN INDICATES A SYSTEM THAT PASS THOUGH SOUTHERN OREGON.

&&

.PRELIMINARY POINT POPS...
AST 7+8634  PDX 7+9631  SLE 7+9631  EUG 9++631
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT WARNING TONIGHT CAPE SHOALWATER TO FLORENCE...
Hazardous weather outlook, Dec 12, 6:01 AM PST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
601 AM PST FRI DEC 12 2003

ORZ011-013-WAZ019-121951-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
601 AM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...A SNOW ADVISORY IS IN EFFECT FOR THE SOUTH WASHINGTON AND
NORTH AND CENTRAL OREGON CASCADES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 flood. Local standard time, as filed.

Flood, Central Oregon Coast

When
December 12, 4:00 PM PST to December 14, 10:00 PM PST
Where
Central Oregon Coast forecast zone
Reported by
OTHER FEDERAL AGENCY

Flood, Greater Portland Metro Area

When
December 12, 4:00 PM PST to December 14, 10:00 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
OTHER FEDERAL AGENCY

Flood, North Oregon Cascades Foothills

When
December 12, 4:00 PM PST to December 14, 10:00 PM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332226, 5332227, 5332228.